Wisconsin, 2010

Flash Flood in Wisconsin, August 18 to 19, 2010

August 18 to 19, 2010 · NWS DLH · 1 event in 1 county or zone

Heavy rain, falling over a short period of time on already saturated soil, produced some flash flooding and standing water in northern Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy rain, falling over a short period of time on already saturated soil, produced some flash flooding and standing water in northern Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 11:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 18, 11:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1250 PM CDT WED AUG 18 2010

.AVIATION...08/18/18Z ISSUANCE...
VFR FROM LDLH AND KXVG NORTH. STRONG COLD FRONT PARALLEL TO THE
UPPER FLOW RUNS FROM MILLE LACS LAKE THROUGH K04W AND KASX.
THUNDERSTORMS ARE IN A NARROW BAND ALONG AND IMMEDIATELY NORTH OF
THE FRONT...WITH VFR CONDITIONS JUST TO THE NORTH. THE FRONT WILL
PASS KHYR LATE THIS AFTERNOON AND DROP SOUTH OF KRZN TO KPBH ABOUT
SUNSET...WITH VFR CONDITIONS FOLLOWING IN A FEW HOURS. VLIFR
CONDITIONS IN AREAS OF FOG WILL DEVELOP INLAND ACROSS THE AREA
LATE TONIGHT AND DISSIPATE EARLY THURSDAY MORNING ...IMPROVING TO
VFR BY MIDMORNING THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 629 AM CDT WED AUG 18 2010/

AVIATION...UPDATE FOR 12Z TAFS
A FNTL BNDRY MOVG SLOWLY THRU THE FCST AREA WILL CONT TO TRIGGER
SHRA OR TSTMS THRU MOST OF TODAY. PREDOMINATELY VFR CONDS WILL
OCNLY FALL TO MVFR OR IFR IN TSRA. THE FNT WILL SLOWLY SAG SEWD
THIS EVE...WITH PARTIAL CLEARING OVNGT. WITH THE CLEARING
SKIES...LIGHTER WINDS...AND WET GROUND AT MOST TAF SITES...EXPECT
FG FORMATION EARLY THU MRNG. DRIER AIR WILL BE FILTERING INTO THE
REGION...SO DID NOT GO TOO LOW ON CIG/VIS.

PREV DISCUSSION... /ISSUED 324 AM CDT WED AUG 18 2010/

DISCUSSION...

FRONTAL BOUNDARY OVER NORTH DAKOTA INTO NORTHERN MINNESOTA
IGNITING SOME SHOWERS AND THUNDERSTORMS THIS MORNING. LOCALLY
STRONG THUNDERSTORMS NORTH OF THE BRAINERD LAKES AREA CAPABLE OF
PRODUCING QUARTER SIZE HAIL AT THE MOMENT. BOUNDARY WILL CONTINUE
TO SAG SLOWLY SOUTHWARD AND WILL BE THE MAIN FOCUS FOR FURTHER
SHOWER AND THUNDERSTORM DEVELOPMENT LATER IN THE DAY. SPC DAY ONE
HAS THE AREA SOUTH OF A BRAINERD TO SOLON SPRINGS LINE UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. FRONTAL BOUNDARY WILL MOVE
FAR ENOUGH TO THE SOUTH THAT THE SHOWER THREAT WILL DIMINISH LATE
TONIGHT. AN AREA OF HIGH PRESSURE WILL MOVE OUT OF SOUTHERN
ONTARIO ON THURSDAY AND WILL PUSH THE FRONT TO THE MINNESOTA/IOWA
BORDER WHERE IT WILL STALL. A DRY DAY IS EXPECTED ON THURSDAY
BEFORE LOW PRESSURE WILL MOVE OUT OF THE GREAT PLAINS AND ALONG
THE STALLED OUT BOUNDARY BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT.

EXTENDED...

THU NITE THRU TUE...
MODELS IN GENERALLY GOOD AGMT ON NEXT RA EVENT THU NITE THRU SAT
MRNG. RETURN FLOW ON BACK SIDE OF SFC HIGH WILL INITIATE WAA/ISENT
LIFT/MSTR ADVECTION AS UPR LVL S/WV INTERACTS WITH RETURNING WFNT.
COULD BE AN EFFICIENT RA PRODUCER WITH PWATS APPROACHING 2 INCHES.
QPF ON GFS/NAM APPEARS A BIT OVERDONE ATTM AND ECMWF SEEMS A LITTLE
ON THE LOW SIDE. TRIED TO STRIKE A BALANCE...BUT MAY HAVE TO REVISE
QPF UPWARD AS WE GET CLOSER IN TIME AND MODELS SHOW A LITTLE MORE
CONSISTENCY. REST OF THE WEEKEND LOOKS DRY AND WARM AS UPR RIDGE
BUILDS INTO THE MIDWESTERN U.S. BY MON MRNG RIDGE LINE HAS PASSED TO
THE E WITH SWLY FLOW RE-ESTABLISHED ALOFT...AND THIS IS WHERE THE
MODELS START TO DIVERGE. DID NOT CHG GRIDS AS IT APPEARS THAT AN UPR
TROF OF SOME STRENGTH WILL MOVE THRU THE WRN GRT LKS...SO LEFT IN
SLGT OR LOW CHC POPS FOR MON/TUE.

AVIATION...UPDATE FOR 06Z TAFS

A FRONTAL BOUNDARY EXTENDED FROM NEAR KINL...SOUTHWEST THROUGH NORTH
DAKOTA AS OF 04Z. SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THIS
BOUNDARY AS IT SAGS SOUTHEAST OVERNIGHT THROUGH WEDNESDAY. THE FRONT
WILL CLEAR NORTHWEST WISCONSIN WEDNESDAY EVENING. CLOUDS WILL FORM
AND LOWER ALONG THIS BOUNDARY OVERNIGHT...AND WE WILL CONTINUE TO
BRING MVFR CEILINGS INTO THE KBRD/KDLH/KHIB TAF SITES OVERNIGHT.

A LLJ JET HAS FORMED...WITH A WIND PROFILER NEAR GRAND FORKS AND THE
VWP AT KDLH BOTH SHOWING SOUTHWEST WINDS OF 35 TO 45 KNOTS BETWEEN
2-3KFT. THE JET WILL VEER AND MOVE OFF TO THE EAST OVERNIGHT.

&&

.POINT TEMPS/POPS...
DLH  65  51  73  54 /  70  40  10  50
INL  68  37  75  49 /  20  10  10  20
BRD  72  52  78  60 /  60  50  20  60
HYR  74  57  79  58 /  60  50  20  50
ASX  70  54  74  54 /  70  40  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BERDES
EXTENDED....EOM
AVIATION...EOM
Hazardous weather outlook, Aug 18, 4:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
509 AM CDT WED AUG 18 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
509 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE NORTHLAND TODAY AND
TONIGHT. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...ESPECIALLY
LATER THIS AFTERNOON AND EVENING...ALONG AND SOUTH OF A LINE FROM
BRAINERD...TO SOLON SPRINGS...TO PARK FALLS. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE IN THE FORECAST FROM THURSDAY NIGHT THROUGH
SATURDAY MORNING. A FEW OF THE THUNDERSTORMS MAY BE SEVERE
THURSDAY NIGHT SOUTH OF A HINCKLEY TO SPOONER LINE. HIGH WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS
POSSIBLE THROUGHOUT THE NORTHLAND DURING THIS TIME. MORE
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
509 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR TODAY
AND TONIGHT. THE STORMS MAY CONTAIN SMALL HAIL AND GUSTY
WINDS...BUT ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE IN THE FORECAST THURSDAY NIGHT THROUGH EARLY
SATURDAY...AND AGAIN SUNDAY NIGHT INTO TUESDAY.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 18, 9:01 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1001 AM CDT WED AUG 18 2010

WIZ002-003-008-181545-
ASHLAND-BAYFIELD-SAWYER-
1001 AM CDT WED AUG 18 2010

...STRONG THUNDERSTORM HEADED THROUGH TOWARDS CABLE...

AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CABLE...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...

* THE THUNDERSTORM WILL BE NEAR...
  CABLE BY 1005 AM...
  NAMEKAGON BY 1020 AM...
  CLAM LAKE BY 1030 AM...
  GLIDDEN BY 1045 AM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. BOATERS SHOULD GET OFF OF AREA LAKES IMMEDIATELY.

LAT...LON 4612 9155 4630 9149 4619 9052 4598 9063
      4598 9068 4589 9067 4588 9069

LONKA
Special weather statement, Aug 18, 12:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
103 PM CDT WED AUG 18 2010

MNZ036-038-WIZ006-181900-
BURNETT-PINE-SOUTH AITKIN-
103 PM CDT WED AUG 18 2010

...STRONG THUNDERSTORM IN NORTHERN PINE COUNTY...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FINLAYSON...MOVING EAST AT 35 MPH. OTHER
STRONG STORMS WERE LOCATED NEAR LAKE MILLE LACS...MOVING EAST AT 35
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED THROUGH 2 PM INCLUDE...
  SANDSTONE...          ASKOV...              CLOVERDALE...
  DUXBURY...            CLOVERTON...          MARKVILLE...
  YELLOWLAKE...         DANBURY...            WEBSTER...
  RIVERSIDE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4602 9307 4615 9306 4615 9343 4640 9329
      4620 9228 4615 9228 4615 9215 4582 9228

LONKA
Special weather statement, Aug 18, 12:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
111 PM CDT WED AUG 18 2010

WIZ001>003-007-008-181900-
ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
111 PM CDT WED AUG 18 2010

...STRONG THUNDERSTORMS APPROACHING THE HAYWARD LAKES...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
GRAND VIEW TO WASCOTT...MOVING EAST SOUTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...

* THUNDERSTORMS WILL BE NEAR...
  DRUMMOND BY 115 PM...
  MASON AND GRAND VIEW BY 120 PM...
  STANBERRY AND CABLE BY 130 PM...
  HAYWARD BY 140 PM...
  NAMEKAGON BY 145 PM...
  MELLEN AND LITTLE ROUND LAKE BY 150 PM...
  CHIEF LAKE BY 155 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4615 9205 4647 9119 4633 9054 4625 9055
      4625 9045 4623 9042 4589 9130

LONKA

The radar

The Duluth radar (KDLH), 20 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
August 18, 1:00 PM CST to August 19, 3:40 AM CST
Where
Douglas County, 0.67 mi N of Oliver to 3.95 mi WSW of Dedham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.660, -92.202

Numerous county roads were washed out or had standing water on them. County Roads Z, E, F, K, and V were all affected by the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256989.